About the analogy between optimal transport and minimal entropy
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 26 (2017) no. 3, pp. 569-600.

We describe some analogy between optimal transport and the Schrödinger problem where the transport cost is replaced by an entropic cost with a reference path measure. A dual Kantorovich type formulation and a Benamou–Brenier type representation formula of the entropic cost are derived, as well as contraction inequalities with respect to the entropic cost. This analogy is also illustrated with some numerical examples where the reference path measure is given by the Brownian motion or the Ornstein–Uhlenbeck process.

Our point of view is measure theoretical, rather than based on stochastic optimal control, and the relative entropy with respect to path measures plays a prominent role.

Nous décrivons des analogies entre le transport optimal et le problème de Schrödinger lorsque le coût du transport est remplacé par un coût entropique avec une mesure de référence sur les trajectoires. Une formule duale de Kantorovich, une formulation de type Benamou–Brenier du coût entropique sont démontrées, ainsi que des inégalités de contraction par rapport au coût entropique. Cette analogie est aussi illustrée par des exemples numériques où la mesure de référence sur les trajectoires est donnée par le mouvement Brownien ou bien le processus d’Ornstein–Uhlenbeck.

Notre approche s’appuie sur la théorie de la mesure, plutôt que sur le contrôle optimal stochastique, et l’entropie relative joue un rôle fondamental.

Received:
Accepted:
Published online:
DOI: 10.5802/afst.1546
Keywords: Schrödinger problem, entropic interpolation, Wasserstein distance, Kantorovich duality

Ivan Gentil 1; Christian Léonard 2; Luigia Ripani 1

1 Institut Camille Jordan, UMR CNRS 5208. Université Claude Bernard. Lyon, France
2 MODALX, Université Paris Nanterre, UFR SEGMI. Nanterre, France
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{AFST_2017_6_26_3_569_0,
     author = {Ivan Gentil and Christian L\'eonard and Luigia Ripani},
     title = {About the analogy between optimal transport and minimal entropy},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {569--600},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 26},
     number = {3},
     year = {2017},
     doi = {10.5802/afst.1546},
     zbl = {1380.49067},
     mrnumber = {3669966},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1546/}
}
TY  - JOUR
AU  - Ivan Gentil
AU  - Christian Léonard
AU  - Luigia Ripani
TI  - About the analogy between optimal transport and minimal entropy
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2017
SP  - 569
EP  - 600
VL  - 26
IS  - 3
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1546/
DO  - 10.5802/afst.1546
LA  - en
ID  - AFST_2017_6_26_3_569_0
ER  - 
%0 Journal Article
%A Ivan Gentil
%A Christian Léonard
%A Luigia Ripani
%T About the analogy between optimal transport and minimal entropy
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2017
%P 569-600
%V 26
%N 3
%I Université Paul Sabatier, Toulouse
%U https://afst.centre-mersenne.org/articles/10.5802/afst.1546/
%R 10.5802/afst.1546
%G en
%F AFST_2017_6_26_3_569_0
Ivan Gentil; Christian Léonard; Luigia Ripani. About the analogy between optimal transport and minimal entropy. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 26 (2017) no. 3, pp. 569-600. doi : 10.5802/afst.1546. https://afst.centre-mersenne.org/articles/10.5802/afst.1546/

[1] Luigi Ambrosio; Nicola Gigli; Giuseppe Savaré Gradient flows in metric spaces and in the space of probability measures, Lectures in Mathematics, Birkhäuser, 2008, vii+334 pages | Zbl

[2] Dominique Bakry; François Bolley; Ivan Gentil; Patrick Maheux Weighted Nash inequalities, Rev. Mat. Iberoam., Volume 28 (2012) no. 3, pp. 879-906 | DOI | MR | Zbl

[3] Dominique Bakry; Ivan Gentil; Michel Ledoux Analysis and geometry of Markov diffusion operators, Grundlehren der Mathematischen Wissenschaften, 348, Springer, 2014, xx+552 pages | MR | Zbl

[4] Dominique Bakry; Ivan Gentil; Michel Ledoux On Harnack inequalities and optimal transportation, Ann. Sc. Norm. Super. Pisa, Volume 14 (2015) no. 3, pp. 705-727 | MR | Zbl

[5] Jean-David Benamou; Yann Brenier A computational fluid mechanics solution to the Monge-Kantorovich mass transfer problem, Numer. Math., Volume 84 (2000) no. 3, pp. 375-393 | DOI | MR | Zbl

[6] Jean-David Benamou; Guillaume Carlier; Marco Cuturi; Luca Nenna; Gabriel Peyré Iterative Bregman projections for regularized transportation problems, SIAM J. Sci. Comput., Volume 37 (2015) no. 2, p. A1111-A1138 | DOI | MR | Zbl

[7] Yongxin Chen; Tryphon Georgiou; Michele Pavon On the relation between optimal transport and Schrödinger bridges: A stochastic control viewpoint, J. Optim. Theory Appl., Volume 169 (2016) no. 2, pp. 671-691 | DOI | Zbl

[8] Leonid Kantorovich On the translocation of masses, C. R. (Dokl.) Acad. Sci. URSS, Volume 37 (1942), pp. 199-201 | MR

[9] Kazumasa Kuwada Space-time Wasserstein controls and Bakry-Ledoux type gradient estimates., Calc. Var. Partial Differ. Equ., Volume 54 (2015) no. 1, pp. 127-161 | DOI | MR | Zbl

[10] Christian Léonard Convex conjugates of integral functionals, Acta Math. Hung., Volume 93 (2001) no. 4, pp. 253-280 | DOI | MR | Zbl

[11] Christian Léonard Minimization of energy functionals applied to some inverse problems, Appl. Math. Optim., Volume 44 (2001) no. 3, pp. 273-297 | MR | Zbl

[12] Christian Léonard From the Schrödinger problem to the Monge-Kantorovich problem, J. Funct. Anal., Volume 262 (2012) no. 4, pp. 1879-1920 | DOI | Zbl

[13] Christian Léonard Girsanov theory under a finite entropy condition, Séminaire de Probabilités XLIV (Lecture Notes in Math.), Volume 2046 (2012), pp. 429-465 | DOI | MR | Zbl

[14] Christian Léonard Some properties of path measures, Séminaire de probabilités de Strasbourg, vol. 46. (Lecture Notes in Mathematics), Volume 2123 (2014), pp. 207-230 | DOI | MR | Zbl

[15] Christian Léonard A survey of the Schrödinger problem and some of its connections with optimal transport, Discrete Contin. Dyn. Syst., Volume 34 (2014) no. 4, pp. 1533-1574 | DOI | Zbl

[16] Toshio Mikami; Michèle Thieullen Duality theorem for the stochastic optimal control problem, Stoch. Proc. Appl., Volume 116 (2006) no. 12, pp. 1815-1835 | DOI | MR | Zbl

[17] E. Nelson Dynamical theories of Brownian motion, Princeton University Press, 1967, 142 pages | Zbl

[18] Max-K von Renesse; Karl-Theodor Sturm Transport inequalities, gradient estimates, entropy, and Ricci curvature, Commun. Pure Appl. Math., Volume 58 (2005) no. 7, pp. 923-940 | DOI | MR | Zbl

[19] Gilles Royer Une initiation aux inégalités de Sobolev logarithmiques, Cours spécialisés (Paris), 5, Société Mathématique de France, 1999, 114 pages | MR | Zbl

[20] Daniel W. Stroock Partial differential equations for probabilists, Cambridge Studies in Advanced Mathematics, 112, Cambridge University Press, 2008, xv+215 pages | MR | Zbl

[21] Cédric Villani Topics in optimal transportation, Graduate Studies in Mathematics, 58, American Mathematical Society, 2003, xvi+370 pages | MR | Zbl

[22] Cédric Villani Optimal transport, old and new, Grundlehren der Mathematischen Wissenschaften, 338, Springer, 2009, xxii+973 pages | Zbl

[23] Jean-Claude Zambrini Variational processes and stochastic versions of mechanics, J. Math. Phys., Volume 27 (1986), pp. 2307-2330 | DOI | MR | Zbl

Cited by Sources: